Illinois, 2004

Tornadoes and Flash Flooding in Illinois, May 24 to 25, 2004

May 24 to 25, 2004 · NWS ILX · 31 events in 21 counties and zones

21 thunderstorm wind, 4 hail, 3 flash flood, 3 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
4
Property damage
$5.1 million
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 24, 8:10 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, May 24, 8:10 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
910 PM CDT TUE MAY 24 2004

.DISCUSSION...LATEST SURFACE ANALYSIS HAD WAVY FRONTAL BOUNDARY
LYING ACROSS SOUTHERN ILLINOIS...ROUGHLY ALONG I-70. FRONT IS NOT
EXPECTED TO MAKE TOO MUCH MORE PROGRESS SOUTH TONIGHT AS WEAK UPPER
IMPULSES CONTINUE TO MOVE ALONG IT. LOW LEVEL AIRMASS HAS COOLED AND
DRIED TO THE NORTH OF THE BOUNDARY...BUT IT IS STILL WARM AND HUMID
TO THE SOUTH. BEST FORCING FOR SHOWER/STORM DEVELOPMENT OVERNIGHT
HAS ENDED AND DIURNAL INSTABILITY HAS DIMINISHED...SO DO NOT EXPECT
MAJOR REDEVELOPMENT OVERNIGHT. HOWEVER...UPPER IMPULSES (AND THE
ASSOCIATED WEAK DPVA AND WAA/ISENTROPIC ASCENT) AND STEEP MID LEVEL
LAPSE RATES (TO 7 C/KM) SUPPORT KEEPING CHANCES OF SHOWERS/STORMS IN
MUCH OF FORECAST AREA OVERNIGHT...ESPECIALLY ALONG AND SOUTH OF I-70.

UPDATED GRIDS/ZONES ALREADY OUT...WITH MAINLY COSMETIC CHANGES.

&&

.PREV DISCUSSION...

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
CLUSTER OF STORMS OVER EAST-CENTRAL MISSOURI TRACKING EAST ALONG
WARM FRONT THIS AFTERNOON HAS PROMPTED WATCH BOX BORDERING OUR
COUNTIES TO THE SOUTH.  JET STREAK EVIDENT IN WATER VAPOR IMAGERY
INTERACTING WITH BOUNDARY TO FORCE STORMS. ETA SUGGESTS THAT
MOVEMENT OF STREAK SHOULD BE GENERALLY TO THE EAST. SOUTHEAST
COUNTIES HAVE HAD PARTIAL CLEARING ALLOWING LIFTED INDEX TO REACH
THE -3 TO -5 RANGE FROM I-70 SOUTH.  WILL KEEP LIKELY POPS GOING
SOUTH OF I-70.

MODELS EXPECT BOUNDARY TO BE SUPPRESSED TO NEAR OHIO RIVER WEDNESDAY
BEFORE RETURNING NORTHWARD LATE WEDNESDAY NIGHT.  WILL KEEP CHANCES
I-72 SOUTH...BUT AGREE WITH SPC DEPICTION OF KEEPING ACTIVITY MOSTLY
ACROSS SOUTHERN ZONES. 12Z GFS/ETA ALSO SUPPRESSES BEST RAIN CHANCES
SOUTH OF I-70.

LONG TERM...THURSDAY THROUGH TUESDAY...
BOUNDARY IS PROGGED TO BEGIN TO RETURN NORTHWARD ON THURSDAY IN
RESPONSE TO STRONG SHORTWAVE EJECTING OUT OF THE PLAINS.  WILL
INTRODUCE POPS INTO ENTIRE AREA THURSDAY AND THURSDAY NIGHT. CENTRAL
ILLINOIS SHOULD BE IN THE WARM SECTOR ON FRIDAY. HOWEVER...GFS
BRINGS WEAK DISTURBANCE ACROSS AREA FRIDAY NIGHT. WILL KEEP LOW
CHANCE POPS GOING THEN AND INTO WEEKEND. GFS ENSEMBLE SEEMS
SUBSTANTIALLY FASTER THAN OPERATIONAL GFS WITH REGARDS TO PASSAGE OF
SYSTEM OVER WEEKEND.  SUNDAY LOOKS LIKE BEST CHANCES AND WILL BE
REFLECTED IN THE GRIDS.  ENSEMBLE SUGGESTS THAT MEMORIAL DAY MAY BE
DRY...BUT GIVEN UNCERTAINTY WILL KEEP GOING LOW POPS AT THIS TIME.
SYSTEM SHOULD BE BY FOR TUESDAY AND WILL GO DRY THEN.  WILL
GENERALLY FOLLOW MAV/MEX TEMP GUIDANCE.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

BAK/BARKER
Hazardous weather outlook, May 24, 4:30 PM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
530 PM CDT MON MAY 24 2004

ILZ027>031-036-037-040>042-047>051-251100-
CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SANGAMON-
SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
INCLUDING THE CITIES OF...GALESBURG...HAVANA...JACKSONVILLE...
LINCOLN...PEORIA AND SPRINGFIELD
530 PM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PORTION OF CENTRAL
ILLINOIS.

.DAY ONE...THIS EVENING AND OVERNIGHT...

THERE IS A HIGH RISK OF SEVERE WEATHER TONIGHT ACROSS WESTERN
PORTIONS OF CENTRAL ILLINOIS.  SEVERE THUNDERSTORMS HAVE ALREADY
DEVELOPED OVER PARTS OF WESTERN MISSOURI AND SOUTHERN IOWA AND WILL
CONTINUE TO PUSH EAST TOWARDS ILLINOIS THIS EVENING. THESE STORMS ARE
EXPECTED TO FORM INTO A SQUALL LINE PRIOR TO MOVING ACROSS THE
MISSISSIPPI RIVER. THE PRIMARY THREAT FROM THESE STORMS WILL BE HIGH
STRAIGHT-LINE WINDS ASSOCIATED WITH THE LINE WITH POTENTIAL FOR WIND
SPEEDS IN EXCESS OF 75 MPH.  HOWEVER...EMBEDDED SUPERCELL STORMS MAY
PRODUCE LARGE HAIL AND TORNADOES ALONG WITH TORRENTIAL RAINFALL.
CURRENT INDICATIONS ARE THAT THE LINE WILL REACH KNOX...FULTON...
SCHUYLER...CASS...MORGAN...AND SCOTT COUNTIES BETWEEN 9 AND 10 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE IS A SLIGHT RISK OF SEVERE WEATHER ON TUESDAY AFTERNOON AND
EVENING. THE GREATEST THREAT WILL COME FROM HIGH WINDS AND POSSIBLY
LARGE HAIL.  ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND
SATURDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING AND OVERNIGHT.

ILZ038-251100-
MCLEAN-
INCLUDING THE CITIES OF...BLOOMINGTON
530 PM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MCLEAN COUNTY ILLINOIS.

.DAY ONE...THIS EVENING AND OVERNIGHT...

THERE IS A MODERATE RISK OF SEVERE WEATHER TONIGHT ACROSS MCLEAN
COUNTY.  SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MIDDLE
MISSOURI VALLEY THIS AFTERNOON AND MOVE EASTWARD INTO ILLINOIS THIS
EVENING.  THESE STORMS ARE EXPECTED TO FORM INTO A SQUALL LINE PRIOR
TO MOVING ACROSS THE MISSISSIPPI RIVER. THE PRIMARY THREAT FROM THESE
STORMS WILL BE HIGH STRAIGHT-LINE WINDS ASSOCIATED WITH THE LINE WITH
POTENTIAL FOR WIND SPEEDS IN EXCESS OF 75 MPH.  HOWEVER...EMBEDDED
SUPERCELL STORMS MAY PRODUCE LARGE HAIL AND TORNADOES ALONG WITH
TORRENTIAL RAINFALL. CURRENT INDICATIONS ARE THAT THE LINE WILL
REACH MCLEAN COUNTY BETWEEN 10 AND 11 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE IS A SLIGHT RISK OF SEVERE WEATHER ON TUESDAY AFTERNOON AND
EVENING. THE GREATEST THREAT WILL COME FROM HIGH WINDS AND POSSIBLY
LARGE HAIL.  ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND
SATURDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY THIS EVENING AND OVERNIGHT.

ILZ043-044-052>054-061-251100-
CHRISTIAN-DE WITT-MACON-MOULTRIE-PIATT-SHELBY-
INCLUDING THE CITIES OF...DECATUR...SHELBYVILLE AND TAYLORVILLE
530 PM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...THIS EVENING AND OVERNIGHT...

THERE IS A MODERATE RISK OF SEVERE WEATHER TONIGHT ACROSS CENTRAL
ILLINOIS.  SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
MIDDLE MISSOURI VALLEY THIS AFTERNOON AND MOVE EASTWARD INTO ILLINOIS
THIS EVENING.  THESE STORMS ARE EXPECTED TO FORM INTO A SQUALL LINE
PRIOR TO MOVING ACROSS THE MISSISSIPPI RIVER. THE PRIMARY THREAT FROM
THESE STORMS WILL BE HIGH STRAIGHT-LINE WINDS ASSOCIATED WITH THE
LINE WITH POTENTIAL FOR WIND SPEEDS IN EXCESS OF 75 MPH.
HOWEVER...EMBEDDED SUPERCELL STORMS MAY PRODUCE LARGE HAIL AND
TORNADOES ALONG WITH TORRENTIAL RAINFALL. CURRENT INDICATIONS ARE
THAT THE LINE WILL REACH DECATUR...CLINTON...AND TAYLORVILLE BETWEEN
10 AND 11 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE IS A SLIGHT RISK OF SEVERE WEATHER ON TUESDAY AFTERNOON AND
EVENING. THE GREATEST THREAT WILL COME FROM HIGH WINDS AND POSSIBLY
LARGE HAIL.  ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND
SATURDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY TONIGHT.

ILZ045-046-055>057-062-063-066>068-071-251100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-VERMILION-
INCLUDING THE CITIES OF...CHAMPAIGN...DANVILLE...EFFINGHAM...
FLORA AND MATTOON
530 PM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN ILLINOIS.

.DAY ONE...THIS EVENING AND OVERNIGHT...

THERE IS A SLIGHT RISK OF SEVERE WEATHER TONIGHT ACROSS EASTERN
ILLINOIS.  SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
MIDDLE MISSOURI VALLEY THIS AFTERNOON AND MOVE EASTWARD INTO ILLINOIS
THIS EVENING.  THESE STORMS ARE EXPECTED TO FORM INTO A SQUALL LINE
PRIOR TO MOVING ACROSS THE MISSISSIPPI RIVER. THE PRIMARY THREAT FROM
THESE STORMS WILL BE HIGH STRAIGHT-LINE WINDS ASSOCIATED WITH THE
LINE.  LARGE HAIL AND BRIEF TORNADOES WILL ALSO BE POSSIBLE ALONG
WITH TORRENTIAL RAINFALL. THE GREATEST POTENTIAL FOR SEVERE WEATHER
WILL BE BETWEEN 11 PM AND 3 AM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE IS A SLIGHT RISK OF SEVERE WEATHER ON TUESDAY AFTERNOON AND
EVENING. THE GREATEST THREAT WILL COME FROM HIGH WINDS AND POSSIBLY
LARGE HAIL. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND
SATURDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS EVENING AND DURING THE
OVERNIGHT HOURS.

ILZ072-073-251100-
LAWRENCE-RICHLAND-
INCLUDING THE CITIES OF...LAWRENCEVILLE
530 PM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAWRENCE AND RICHLAND COUNTIES
IN ILLINOIS.

.DAY ONE...THIS EVENING AND OVERNIGHT...

THERE IS A SLIGHT RISK OF SEVERE WEATHER LATE TONIGHT ACROSS PARTS
OF SOUTHEAST ILLINOIS. THUNDERSTORMS ARE EXPECTED OVERNIGHT ACROSS
RICHLAND AND LAWRENCE COUNTIES.  SOME OF THESE STORMS TONIGHT WILL
BE CAPABLE OF PRODUCING WIND SPEEDS UP TO 60 MPH...HAIL...HEAVY RAIN
AND FREQUENT LIGHTNING. THE GREATEST POTENTIAL FOR THUNDERSTORMS
WILL BE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE IS A SLIGHT RISK OF SEVERE WEATHER ON TUESDAY AFTERNOON AND
EVENING. THE GREATEST THREAT WILL COME FROM HIGH WINDS AND POSSIBLY
LARGE HAIL.  ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND
SATURDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

SMITH/BARKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 4 hail, 3 flash flood, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Schuyler

When
May 24, 9:40 PM CST to 9:49 PM CST
Where
Schuyler County, Brooklyn
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.233, -90.767

Several trees, power lines and numerous tree limbs were blown down between Brooklyn and Frederick.

Flash Flood, Schuyler

When
May 24, 9:49 PM CST to May 25, 3:30 AM CST
Where
Schuyler County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.158, -90.615 (the zone’s center; the record gives no point)

Very heavy rain fell countywide in a short amount of time. Numerous roads were flooded.

Hail, Menard

When
May 24, 9:51 PM CST
Where
Menard County, 3 mi W of Petersburg
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.017, -89.900

Thunderstorm Wind, Fulton

When
May 24, 10:06 PM CST
Where
Fulton County, 2 mi N of Table Grove
Measured
52 kt (60 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.400, -90.367

Thunderstorm Wind, Cass

When
May 24, 10:10 PM CST
Where
Cass County, Virginia
Measured
52 kt (60 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.950, -90.217

Large maple tree blown down.

Thunderstorm Wind, Scott

When
May 24, 10:17 PM CST to 10:33 PM CST
Where
Scott County, 5 mi W of Glasgow
Measured
70 kt (81 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
39.550, -90.583

Thunderstorm winds blew down numerous trees, power lines and tree limbs from west of Glasgow to the Winchester area. Several large trees, over 3 feet wide, were blown down on the east side of the Illinois River near Montezuma Landing. A couple of the fallen trees damaged some unoccupied camping trailers.

Tornado, Scott

When
May 24, 10:19 PM CST to 10:26 PM CST
Where
Scott County, 6 mi WSW of Winchester
Rating
F1
Path length
7.3 mi
Path width
100 yd
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
NWS STORM SURVEY
Coordinates
39.600, -90.567

The tornado initially touched down 6 miles west southwest of Winchester then traveled to the northeast causing minor tree damage. Two miles southwest of Winchester it destroyed a mobile home causing 1 fatality. The two occupants of the mobile home were thrown from the home. The husband only sustained minor injuries. As the tornado went through Winchester it weakened in intensity causing minor to moderate damage to the roofs of several homes, destroyed some sheds and blew down numerous trees.

Tornado, Morgan

When
May 24, 10:35 PM CST to 10:36 PM CST
Where
Morgan County, 2 mi SW of Jacksonville
Rating
F2
Path length
1.2 mi
Path width
100 yd
Injuries
1 direct, 0 indirect
Property damage
$4.0 million
Reported by
NWS STORM SURVEY
Coordinates
39.717, -90.267

A small tornado touched down in the southwest section of Jacksonville near the point where Route 67 turns north. As it traveled to the northeast it quickly intensified to F2 strength destroying a furniture store, house and church and caused major damage to a motel. One occupant of the motel sustained minor injuries. The tornado then quickly weakened causing minor damage to several more homes and businesses before lifting and dissipating.

Thunderstorm Wind, Morgan

When
May 24, 10:36 PM CST to 10:40 PM CST
Where
Morgan County, 3 mi SW of Jacksonville
Measured
78 kt (90 mph) estimated gust
Property damage
$1.0 million
Reported by
NWS STORM SURVEY
Coordinates
39.700, -90.267

Thunderstorm winds caused a large swath of damage across town. Numerous trees, tree limbs and power lines were blown down. Also, several homes sustained minor roof damage. The county courthouse also sustained roof damage. No injuries were reported.

Thunderstorm Wind, Mason

When
May 24, 10:39 PM CST to 10:45 PM CST
Where
Mason County, Manito
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -89.767

Numerous tree limbs were blown down between Manito and Mason City. Also, an irrigation system near Manito was flipped over.

Thunderstorm Wind, De Witt

When
May 24, 10:40 PM CST
Where
De Witt County, 8 mi SW of Farmer City
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.167, -88.733

Thunderstorm winds blew down a large tree across IL Route 54 between Farmer City and Clinton.

Thunderstorm Wind, Logan

When
May 24, 10:45 PM CST
Where
Logan County, Lincoln
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.150, -89.367

A large tree was blown down in town, as well as numerous tree limbs.

Flash Flood, Logan

When
May 24, 10:45 PM CST to May 25, 4:00 AM CST
Where
Logan County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
40.125, -89.367 (the zone’s center; the record gives no point)

Up to three inches of rain fell in a short amount of time causing numerous rural and urban roads to become flooded.

Hail, McLean

When
May 24, 10:57 PM CST
Where
McLean County, 3 mi W of Mc Lean
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.317, -89.217

Thunderstorm Wind, Sangamon

When
May 24, 11:05 PM CST to 11:30 PM CST
Where
Sangamon County, Countywide
Measured
69 kt (79 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$80,000
Reported by
EMERGENCY MANAGER
Coordinates
39.750, -89.650

Damaging thunderstorm winds caused widespread damage across Sangamon County. In Berlin, the winds damaged the roof of a double wide mobile home and destroyed a garage. On the east side of Springfield a two story building sustained moderate roof damage. Then in an area from Auburn to Divernon to Pawnee, damaging winds pushed one wall of a large storage building out, snapped numerous power poles off, blew down numerous trees and power lines, caused extensive damage to the roofs of three apartment buildings and blew over two semis on I-55. One driver sustained minor injuries and one resident of the apartment complex sustained minor injuries. Northeast of Rochester, numerous trees were blown down, one of which landed on an unoccupied car, destroying it. A horse stable sustained moderate roof damage.

Tornado, Sangamon

When
May 24, 11:09 PM CST to 11:10 PM CST
Where
Sangamon County, Divernon
Rating
F1
Path length
0.3 mi
Path width
75 yd
Reported by
NWS STORM SURVEY
Coordinates
39.567, -89.667

A tornado briefly touched down in Divernon. It destroyed 5 garages and blew down numerous trees, tree limbs and power lines. Several homes sustained minor damage, while one home sustained moderate damage. No injuries were reported.

Thunderstorm Wind, Menard

When
May 24, 11:15 PM CST
Where
Menard County, Petersburg
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
40.017, -89.850

Several large tree limbs were blown down around town.

Thunderstorm Wind, Christian

When
May 24, 11:25 PM CST to 11:40 PM CST
Where
Christian County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.533, -89.267

Thunderstorm winds caused widespread damage across Christian County. Numerous trees, tree limbs, power lines and power poles were blown down. The most extensive damage was in the Edinburg area where several of the fallen trees landed on nearby homes causing moderate roof damage. Damage was also reported in the Taylorville and Pana areas. A large machine shed was destroyed one mile northwest of Taylorville off IL Route 29. In Pana, a porch was demolished when a tree fell on it. No injuries were reported.

Flash Flood, De Witt

When
May 24, 11:30 PM CST to May 25, 4:30 AM CST
Where
De Witt County, Clinton
Reported by
EMERGENCY MANAGER
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

Very heavy rains caused Coon Creek to rise above its banks and flood several yards and one garage in the Portland Place area.

Thunderstorm Wind, Moultrie

When
May 24, 11:41 PM CST to May 25, 12:06 AM CST
Where
Moultrie County, Bethany
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.650, -88.733

Numerous large tree limbs were blown down between Bethany and Sullivan.

Thunderstorm Wind, De Witt

When
May 24, 11:45 PM CST
Where
De Witt County, Weldon
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.117, -88.750

A large tree was blown down.

Thunderstorm Wind, Macon

When
May 25, 12:00 AM CST to 12:15 AM CST
Where
Macon County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.850, -88.950

Numerous trees, tree limbs, power lines and power poles were blown down. One manufactured home near Forsyth had its roof blown off. Three cars in Decatur were damaged from fallen trees and two homes sustained roof damage due to fallen trees. No injuries were reported.

Thunderstorm Wind, Shelby

When
May 25, 12:03 AM CST to 12:09 AM CST
Where
Shelby County, 5 mi S of Tower Hill
Measured
70 kt (81 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.317, -88.967

Thunderstorm winds blew down numerous trees, tree limbs and power lines. One tree landed on a garage in the Cowden area causing minor damage.

Hail, Macon

When
May 25, 12:17 AM CST
Where
Macon County, Oreana
Measured
1.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.933, -88.867

Thunderstorm Wind, Piatt

When
May 25, 12:18 AM CST to 12:25 AM CST
Where
Piatt County, Cisco
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.017, -88.733

Several trees, power lines and power poles were blown down.

Thunderstorm Wind, Coles

When
May 25, 12:30 AM CST to 1:15 AM CST
Where
Coles County, Mattoon
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.483, -88.367

Several trees and tree limbs were blown down.

Hail, Vermilion

When
May 25, 12:40 AM CST
Where
Vermilion County, 2 mi NW of Fithian
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.133, -87.900

Thunderstorm Wind, Douglas

When
May 25, 12:43 AM CST to 1:05 AM CST
Where
Douglas County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.783, -88.200

Numerous trees, tree limbs and power lines were blown down. One tree was uprooted in Tuscola damaging a car nearby. No injuries were reported.

Thunderstorm Wind, Champaign

When
May 25, 12:45 AM CST to 1:00 AM CST
Where
Champaign County, Countywide
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.133, -88.183

Numerous trees, tree limbs and power lines were blown down countywide.

Thunderstorm Wind, Edgar

When
May 25, 12:45 AM CST to 1:00 AM CST
Where
Edgar County, Kansas
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.550, -87.933

Several trees and tree limbs were blown down.

Thunderstorm Wind, Vermilion

When
May 25, 1:25 AM CST to 1:35 AM CST
Where
Vermilion County, Ridge Farm
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.900, -87.650

Several large tree limbs and power lines were blown down.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Scott2004-05-2563FemaleMobile/Trailer HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyThe tornado archive for Illinois, 2004Warnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400990, 5400989, 5400991, 5400993, 5400992, 5400994, 5400995, 5400996, 5400997, 5400998, 5401270, 5400999, 5401265, 5401267, 5401268, 5401269, 5401266, 5401273, 5401272, 5401274, 5401271, 5401543, 5401275, 5401544, 5401545, 5401549, 5401546, 5401547, 5401548, 5401550, 5401551.